Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Springfield, MO

March 19, 1998Barry County, Lawrence County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 19, 1998, 8:32 AM CST for Barry County, Lawrence County, Stone County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 1998, 8:32 AM CST (14:32 UTC)
Expired
Mar 19, 1998, 2:30 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Lawrence County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 191434
FFWSGF
MOC009-091-109-153-209-192030-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 AM CST THU MAR 19 1998

* FLOOD WARNING FOR
  BARRY COUNTY - SOUTHWESTERN MISSOURI
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  SOUTHERN LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI
  STONE COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 230 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  HIGHWAY C EAST OF ROUTE VV IN BARRY COUNTY
  HIGHWAY AA 3 MILES NORTH OF ROUTE 13 IN STONE COUNTY
  HIGHWAY JJ BETWEEN ROUTE 160 AND ROUTE 142 IN HOWELL COUNTY
  HIGHWAY 95 1 MILE SOUTH OF DOUGLAS COUNTY IN OZARK COUNTY
  HIGHWAY P NORTH OF VERONA IN LAWRENCE COUNTY

* CAUSE AND EFFECT
  HEAVY RAINFALL THROUGH THIS MORNING OVER A SATURATED GROUND HAS CAUSED
  ADDITIONAL RUNOFF OF RAIN. THIS WILL RESULT IN LOCALIZED FLOODING.

* FORECAST CONDITIONS
  WITH THE SURFACE LOW PRESSURE SYSTEM OVER SOUTHEAST OKLAHOMA
  ...MORE RAIN WILL CONTINUE ACROSS THE AREA THROUGH THE
  MORNING HOURS.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO
HIGHER GROUND.

GORDON/SCHMIDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 2:15 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Mar 19, 2:15 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CST THU MAR 19 1998

06Z SFC ANALYSIS SHOWS LOW IN NE TX WITH STATIONARY BNDRY EXTENDING
NE INTO THE BOOT HEEL OF MO AND W KY.  MAIN JUICY AIR REMAINS S OF
THE FRONT WITH DWPNTS IN THE 50S WHILE DWPNTS WERE IN THE UPR 30S TO
LOW 40S ACROSS THE CWA.  WV IMAGERY SHOWS UPR LVL LOW SPINNING ACROSS
THE PANHANDLE OF OK/TX.  THIS SYSTEM WILL BE THE MAIN FOCUS THIS FCST
PD.

KSGF BASE REFLECTIVITY SHOWS SHRA CREEPING INTO EXTREME SW MO AS WAS
PROGGED LAST NIGHT.  MODELS IN GOOD AGREEMENT AND PAINT A RATHER
SOGGY PICTURE FOR THE OZARKS REGION TDA.  LOW IS EXPECTED TO TRACK
ALONG FRONTAL BOUNDARY ACROSS N AR WITH GOOD OVERRUNNING RAINFALL
EXPECTED ACROSS CWA.  COLDEST AIR WILL FILTER S ACROSS CNTRL KS WITH
SNOW THERE AND PUSH E INTO SE KS AND EXTREME SW MO AREA BY THIS
EVENING CHANGING OVER TO SNOW IN JLN THIS EVE.

MAIN PROBLEM WILL BE WITH RAINFALL ON TOP OF ALREADY SATURATED GROUND
FROM RAIN EARLIER THIS WEEK.  MANY CREEKS AND STREAMS ARE STILL BANK
FULL AND THE GROUND REMAINS SOGGY ACROSS MUCH OF THE AREA.  WONT TAKE
MUCH ADDITIONAL RAIN FOR RUNOFF TO OCCUR AND THE WAY THE QPF
LOOKS...A FFA FOR THE ENTIRE CWA IS WARRANTED.  DESPITE THE
RELATIVELY HIGH LI VALUES (10+)...THE K INDICES ARE BETWEEN 30 AND 32
DURING THE DAY AND WITH GOOD UPR LVL DIVERGENCE EXPECTED AS THE UPR
LVL LOW SLIDES E ACROSS AR...SHOULD SEE SOME TSRA DEVELOP DURING THE
MIDDAY THROUGH THE AFTERNOON.

EXTREME W WILL HAVE THE BEST CHANCE AT ANY MEASURABLE SNOW AND WILL
BE AFTER SUNSET TONIGHT ACROSS JLN/SE KS.  MAY SEE A COUPLE OF INCHES
THERE BY MORNING.  CHANGEOVER IN SGF WILL BE AFTER MIDNIGHT AND
POINTS EAST OF SPRINGFIELD NOT UNTIL MORNING.

RECOMMENDATIONS FOR TDA...
...FFA FOR ENTIRE CWA TODAY AND E CWA FOR TONIGHT...

SGF/JLN...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN.  HIGH 40 TO 45.  NORTH WIND 10 TO 20 MPH.
UNO...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN
THIS AFTERNOON.  HIGH 45 TO 50.  NORTH WIND 10 TO 20 MPH.
AIZ/VIH...PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY
RAIN.  HIGH 40 TO 45.  NORTH WIND 10 TO 20 MPH.

CCF
SGF TJ 043/032 037/025 045 05+94
JLN TJ 043/030 036/026 047 05+93

LINDENBERG

In the hours before

Special weather statement, Mar 19, 4:00 AM CST, 4 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191600-

SPECIAL WEATHER STATEMENT...FOR FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CST THU MAR 19 1998

...FLOOD WATCH IN EFFECT FOR SOUTHWEST...CENTRAL AND SOUTH CENTRAL
MISSOURI AND A PART OF SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH VALID TODAY FOR
THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...AND IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

AN AREA OF LOW PRESSURE WAS LOCATED ACROSS EASTERN OKLAHOMA EARLY
THIS MORNING.  LIGHT TO MODERATE RAIN WAS ALREADY OCCURRING NORTH OF
THE LOW ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AND IS
EXPECTED TO CONTINUE SPREADING TO THE NORTH DURING THE DAY.

AN UPPER LEVEL DISTURBANCE WAS LOCATED WEST OF THE SURFACE LOW AND
WILL PUSH EAST TODAY HELPING TO DESTABILIZE THE ATMOSPHERE ACROSS THE
AREA BY MIDDAY AND INTO THE AFTERNOON.  THUNDERSTORMS WILL BE
POSSIBLE LATER TODAY WITH PERIODS OF MODERATE TO HEAVY RAIN.  THIS
RAINFALL WILL OCCUR ON ALREADY SATURATED GROUND FROM RAIN EARLIER IN
THE WEEK...AND WILL RESULT IN RUNOFF FLOODING.  ALSO...AREA CREEKS
AND STREAMS ARE ALREADY IN FLOOD OR ARE CLOSE TO FLOOD AND ANY
ADDITIONAL RAINFALL WILL CAUSE MORE FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

YOU CAN GET THE LATEST WEATHER INFORMATION ON NOAA WEATHER RADIO OR
YOUR FAVORITE SOURCE FOR WEATHER INFORMATION IN YOUR AREA.

LINDENBERG
Special weather statement, Mar 19, 4:00 AM CST, 4 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191600-

SPECIAL WEATHER STATEMENT...FOR FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CST THU MAR 19 1998

...FLOOD WATCH IN EFFECT FOR SOUTHWEST...CENTRAL AND SOUTH CENTRAL
MISSOURI AND A PART OF SOUTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH VALID TODAY FOR
THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...AND IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

AN AREA OF LOW PRESSURE WAS LOCATED ACROSS EASTERN OKLAHOMA EARLY
THIS MORNING.  LIGHT TO MODERATE RAIN WAS ALREADY OCCURRING NORTH OF
THE LOW ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AND IS
EXPECTED TO CONTINUE SPREADING TO THE NORTH DURING THE DAY.

AN UPPER LEVEL DISTURBANCE WAS LOCATED WEST OF THE SURFACE LOW AND
WILL PUSH EAST TODAY HELPING TO DESTABILIZE THE ATMOSPHERE ACROSS THE
AREA BY MIDDAY AND INTO THE AFTERNOON.  THUNDERSTORMS WILL BE
POSSIBLE LATER TODAY WITH PERIODS OF MODERATE TO HEAVY RAIN.  THIS
RAINFALL WILL OCCUR ON ALREADY SATURATED GROUND FROM RAIN EARLIER IN
THE WEEK...AND WILL RESULT IN RUNOFF FLOODING.  ALSO...AREA CREEKS
AND STREAMS ARE ALREADY IN FLOOD OR ARE CLOSE TO FLOOD AND ANY
ADDITIONAL RAINFALL WILL CAUSE MORE FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

YOU CAN GET THE LATEST WEATHER INFORMATION ON NOAA WEATHER RADIO OR
YOUR FAVORITE SOURCE FOR WEATHER INFORMATION IN YOUR AREA.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:32 AM CSTFlash Flood WarningSGFHowell, Ozark6 hr
Mar 19, 8:56 AM CSTFlash Flood WarningSGFChristian, Greene6 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFDouglas, Texas, Wright4 hr
Mar 19, 10:26 AM CSTFlash Flood WarningSGFLaclede, Pulaski4 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFDallas3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFPolk3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFNewton3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFWebster3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFTaney3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFMcDonald3 hr
Mar 19, 11:17 AM CSTFlash Flood WarningSGFJasper3 hr
Mar 19, 1:20 PM CSTFlash Flood WarningSGFMaries, Miller5 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDouglas, Howell, Laclede, Pulaski, Texas, Wright4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFBarry, McDonald, Newton4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFChristian, Greene, Jasper, Lawrence, Stone4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFDallas, Webster4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFOzark, Taney4 hr
Mar 19, 2:27 PM CSTFlash Flood WarningSGFPolk4 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFOregon, Shannon6 hr
Mar 19, 3:08 PM CSTFlash Flood WarningSGFDent, Phelps6 hr
Mar 19, 3:25 PM CSTFlash Flood WarningSGFBenton, Camden, Hickory6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 2 more6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDouglas, Howell, Ozark, Taney6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFBarry, Christian, Lawrence, Stone6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFMaries6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFPolk6 hr
Mar 19, 5:58 PM CSTFlash Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.